Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 320, NWS Des Moines, IA

August 17, 2001Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 17, 2001, 9:28 PM CDT for Cass County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2001, 9:28 PM CDT (02:28 UTC)
Expired
Aug 17, 2001, 10:15 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS53 KDMX 180229
SVRDSM
IAC029-180315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
928 PM CDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA

* UNTIL 1015 PM CDT

* AT 924 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF ATLANTIC...OR ABOUT 45    
  MILES EAST OF COUNCIL BLUFFS...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
IN ATLANTIC AROUND 940 PM
NEAR CUMBERLAND AROUND 955 PM

AT 928 PM...A WEATHER SPOTTER REPORTED GOLFBALL HAIL NEAR INTERSTATE 
80 AND HIGHWAY 173. 

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4150 9475 4150 9517 4116 9500 4116 9470

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:17 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 17, 3:17 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT FRI AUG 17 2001

...MAIN CHALLENGES THOUGH PERIOD TO BE PRECIP IN 1ST TWO PERIODS AND
LATER IN EXTENDED...

VAPOR LOOP INDICATING VARIOUS SHORT WAVES OF INTEREST...SOME WEAK
OVER NEB/SD AND THE OTHER STRONGER OVER SRN MANITOBA TO NRN MN AND
ERN ND.  AT THE SFC/80H...WARM FRONT OVR KS THIS AFTERNOON...AND
WEAK RIDGING ASSOC WITH DYING CONVECTION OVR MO.  AT 80H THIS
MORNING...10-13 DEWPOINTS POOLED OVR KS INTO SGF AREA...AND WOULD
EXPECT THESE TO PUSH FARTHER NORTH TONIGHT ON LLJ.

SHORT TERM...
QUESTION TNGT WL BE WHEN TO DVLP PCPN.  SVRL SFC TROFS NOTED
UPSTREAM AND TOUGH TO PICK OUT TRUE CDFNT.  MSTR AND CNVGNC
RELATIVELY WEAK AND LAPS ANLYS SHOWING ENOUGH CIN TO HOLD BACK SFC
DVLPMT...AT LEAST IN OUR FA.  NE CONVECTION SHOULD RMN JUST SW.
THUS WL LEAVE EVE DRY AS PCPN WL LIKELY WAIT TIL STG SHRT WV OVR
CANADA/MN BORDER DROPS SWD.  DIFFERENTAL PVA SHOULD MODIFY
ENVIRONMENT ENOUGH TO KEEP TSTMS ACRS MN GOING OVNGT DROPPING SWD
INTO IA WITH DYNAMICS AND DECENT WRM ADVCTN AHD OF SHRT WV.  DID NOT
WANT TO JUMP INTO LIKELY CATEGORY AS PCPN MAY DMSH SOMEWHAT WITH
LOSS OF HEATING...BUT DID RAISE CHCS.  SAW NO REASON TO DEVIATE FM
TEMP GUIDANCE.

LONG TERM...LITTLE REASON TO ARGUE WITH ETA/AVN TIMING HERE.  SOME
DIFFERENCES EARLY...BUT BY SAT...ETA CATCHES UP WITH AVN.  FWC/MAV
TEMPS NOT MUCH DIFFERENT THAN GOING ZFP EITHER.  EXPECT LINGERING
CONVECTION ALONG AND JUST BEHIND FRONT OVER CWA IN MORNING HOURS.
LIKELY NOT TO SEE MUCH THO IN WEST OF LINE FROM DNS TO MCW...THO
WILL CARRY A SMALL MORNING MENTION OF CONVECTION IN NW.
ELSEWHERE...CONVECTION SHOULD BE OVER BY 18Z OR SO WITH
DOWNGLIDE...DIV OF Q...AND SO FORTH. WITH COLD POOL ALOFT AND CAA AT
80H...WILL NOT GET RID OF CLOUDS TOO FAST THOUGH.

SAT NIGHT INTO MONDAY...LOOKS QUIET. EXPECT SOME CONVECTION OVER
PLAINS SUN NIGHT MAYBE IN WAA AND LLJ...BUT SHOULD STAY WEST OF CWA.

IN THE EXTENDED...TROFFINESS IN EAST FILLS WITH SOME PUSH TO THE
EAST OF THE WRN RIDGE.  EXPECT POTENTIAL FOR SOME SCT CONVECTION IN
VCNTY OF WRM FRONT AND TROF ON TUES.  FOR WED...LOOKS LIKE BEST
POTENTIAL FOR LL CONV HAS PUSHED NORTH...THOUGH THIS ISNT SET IN
STONE.  WILL GO DRY FOR WED NOW.  THU/FRI...AGAIN LOOKS LIKE
NIGHTTIME MCS POTENTIAL WITH RIDGE AXIS TO OUR EAST AND SOME
TROPICAL MOISTURE INFLUENCE.  SEASONABLE TEMPS.

.DSM...NONE

SMALL/SEARCY

In the hours before

Special weather statement, Aug 17, 5:45 PM CDT, 3 hours 43 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT FRI AUG 17 2001

SYNOPSIS
A COLD FRONT EXTENDING FROM MINNESOTA INTO SOUTH DAKOTA AND EASTERN
NEBRASKA WILL MOVE INTO NORTHWEST IOWA LATER THIS EVENING...AND PASS
SOUTHEAST OF THE STATE ON SATURDAY.  THE AIRMASS IS MARGINALLY
UNSTABLE THIS EVENING AS LOW LEVEL MOISTURE INCREASES AND
TEMPERATURES FALL ALOFT.  ALTHOUGH THERE WILL BE SOME THREAT FOR
WIND AND TORNADOES...THE
PREDOMINANT SEVERE WEATHER THREAT WILL BE FOR HAIL.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>025-033>035-044-181100-
CALHOUN-CERRO GORDO-CRAWFORD-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...DENISON...ESTHERVILLE...FORT DODGE
AND MASON CITY
536 AM CDT FRI AUG 17 2001

* EVENT TIMING... FROM 630 PM THROUGH 1100 PM

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... NOT EXPECTED

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ026>028-036>039-045>050-057>061-070>072-181100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-DALLAS-FRANKLIN-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MARSHALL-POLK-STORY-TAMA-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...DES
MOINES...IOWA FALLS...MARSHALLTOWN...NEWTON...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
536 AM CDT FRI AUG 17 2001

* EVENT TIMING... FROM 1000 PM UNTIL 400 AM

* THREAT CATEGORIES...
     TORNADO.......... NOT EXPECTED
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... NOT EXPECTED

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ062-073>075-081>086-092>097-181100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-
POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA...OTTUMWA AND
PELLA
536 AM CDT FRI AUG 17 2001

* EVENT TIMING... FROM 100 AM UNTIL 600 AM

* THREAT CATEGORIES...
     TORNADO.......... NOT EXPECTED
     DAMAGING WINDS... NOT EXPECTED
     LARGE HAIL....... LOW
     FLASH FLOODING... NOT EXPECTED

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KNOLLHOFF
Local storm report, Aug 17, 8:04 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
804 PM CDT FRI AUG 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    2 W DENISON               IA   1 INCH HAIL
08/17/01   CRAWFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0750 PM    DENISON MUNI ARPT         IA   1 INCH HAIL
08/17/01   CRAWFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0750 PM    DENISON                   IA   .88 INCH HAIL
08/17/01   CRAWFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

BARLOW
Special weather statement, Aug 17, 8:50 PM CDT, 38 minutes before
IAZ004>007-015-016-023-024-033-034-044-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT FRI AUG 17 2001

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH 675. THESE COUNTIES HAVE BEEN CLEARED...HUMBOLDT...
CRAWFORD...KOSSUTH...HANCOCK...SAC...CALHOUN...POCAHONTAS...PALO
ALTO...EMMET...WINNEBAGO AND WORTH.

THE STORMS HAVE MOVED SOUTH OF THESE AREAS.

KNOLLHOFF
Local storm report, Aug 17, 9:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT FRI AUG 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    BUCK GROVE                IA   TORNADO
08/17/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER LINES REPORTED
                                          DOWN ALONG WITH OUT
                                          BUILDINGS DESTROYED AND
                                          EXTENSIVE CROP DAMAGE. THE
                                          EXACT TIME OF OCCURRENCE
                                          WAS NOT AVAILABLE AT THIS
                                          TIME.

BARLOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:31 PM CDTSevere Thunderstorm WarningDMXCrawford29 min
Aug 17, 10:12 PM CDTSevere Thunderstorm WarningDMXAdams23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.